Tranylcypromine in Pregnancy and Breastfeeding

Risk Factor: C
Class: Central nervous system drugs / Antidepressants

Contents of this page:
Fetal Risk Summary
Breast Feeding Summary
References
Questions and Answers

Fetal Risk Summary

Tranylcypromine is a monoamine oxidase inhibitor used in the treatment of major depressive episode without melancholia. The drug crosses the placenta to the fetus in rats (1).

The Collaborative Perinatal Project monitored 21 mother-child pairs exposed to these drugs during the 1st trimester, 13 of whom were exposed to tranylcypromine (2). An increased risk of malformations was found. Details of the 13 cases with exposure to tranylcypromine are not available.

Breast Feeding Summary

No reports describing the use of tranylcypromine during lactation have been located. The molecular weight (about 365) is low enough, however, that excretion into breast milk should be expected. The drug is found in the milk of lactating dogs (1). The potential effects of exposure on a nursing infant are unknown.

References

  1. Product information. Parnate. SmithKline Beecham Pharmaceuticals, 2000.
  2. Heinonen OP, Slone D, Shapiro S. Birth Defects and Drugs in Pregnancy. Littleton, MA: Publishing Sciences Group, 1977:3367.

blog comments powered by Disqus

Questions and Answers

Can tranylcypromine taken alone Precipitate Serortonin toxicity?, I know that a small dosage of Tranyclopmine (parnate) when combined with an SSRI even in small doses produces serotonin toxicity (aka severe serotonin syndrome and is life-threatening) but does Tranyclopmine when taken alone (in dosages as high as 100mg per day) cause serotonin toxicity (I know you may have some serotonin effects such as temor, chills and agitation but it does it goes dangerous levels of toxicity. The reason I am asking is that the manufacturer suggests a maximum of 60mg per day whereas some sources say that patients have been put on dosages as high as 135mg per day. When does parnate when taken alone become dangerous in that it induces severe toxicity which requires hospitalisation? I am currently on 80mg a day and I am tolerating it quite well. It seems that the medical community are scared of tranycpormine and see it unjustly as "dangerous" but it only is when combined with other anti-depressants SRRI's otherwise it tends to be safe in "large" dosages imo.

I am rusty on the issue, but I will review it and be back.

What I can tell you now is that I had heard a psychiatrist lecture my neuropharmacology class and he admitted that on occasion he mixed MAO inhibitors with things that are not suppose to be mixed. The thing is, the exception that proves the rule is that mixing MAOI's with other biogenic amines has proven fatal on occasions.

Never let them give you demerol for pain, ER rooms sometimes do this, the interaction is fatal with MAOI's

With regard to serotonin toxicity, the problems are not narrowed to just that, you have biogenic amines like NE and Epinephrine througout the body also affected.

With regard to the dosage, you are correct, the 60 mg dosage is the maximum daily dosage. You need to keep in mind that things listed as 'rare' side effects are in the context of usual doses. If you and your doctor can get by on a lower dosage then your risks of side effects gets lower.

A few questions about the MAOI anti-depressant Parnate (Tranylcypromine)?, I guess this mainly goes out to the health-care professionals, but I'm also interested in individuals' experiences taking this medication. I know this may differ greatly depending on the patient, but what is the average length of time people usually stay on the MAOI anti-depressant medication Parnate ? (assuming that its having a positive effect). I ask because I've heard anecdotal reports from people that its the kind of anti-depressant that one stays on for a long time (6 months? years?). I've also heard that it can be common for the depression to return after you stop taking it (i know this can happen with all anti-depressants, but I've heard it is especially true with Parnate)...any validity to these claims?

Thanks for your time!

I took MAO inhibitors for almost 10 years. I took Nardil and Parnate. I have also taken SSRIs. I began taking antidepressants in 1982, when I was hospitalized for depression, and stopped them in 1997.

MAOIs particularly affect norepinehprine, while SSRI's mainly affect, of course, serotonin.

http://www.mayoclinic.com/health/maois/M...

Most physicians will not prescribe MAOIs because of the many, many potentially dangerous interactions between MAOIs and foods/medications. These interactions involve an extreme increase in blood pressure. Foods with tyramine http://www.mayoclinic.com/health/maois/H... should be avoided.

One major adverse effect that I experienced was the "electric-shock" like sensations that can happen with medications that alter your body's level of neurotransmitters. I have not taken antidepressants for 10 years (I'm 47) and I still have occasional "electric-shock" paresthesias. This is believed to be a permanent side effect (for some people) of your body trying to adjust to decreased or increased neurotransmitters.

Would I take MAOIs again? Absolutely. They were the most effective medication for depression that I have ever taken. Do realize, however, they have MANY interactions with food and medication and that you must be very cautious about medications as seemingly-innocent as cold medications, antihistamines, and decongestants.